Lamotrigine overdose presenting as anticonvulsant hypersensitivity syndrome

Eleftherios Mylonakis, Carmela C. Vittorio, Deborah A. Hollik, Sharon Rounds

Research output: Contribution to journalArticlepeer-review

49 Scopus citations

Abstract

OBJECTIVE: To describe the laboratory and physical manifestations of lamotrigine toxicity presenting as anticonvulsant hypersensitivity syndrome. CASE SUMMARY: A 49-year-old white man presented to our institution with a two-day history of low-grade fever, erythema, and edema involving the periorbital area. Five days earlier, he had been placed on lamotrigine treatment for bipolar disorder. He inadvertently received four daily doses of lamotrigine 2700 mg each. Physical examination was significant for periorbital edema and discrete and confluent blanching red macules and papules involving the face, trunk, and extremities. Laboratory tests revealed leukocytosis, hepatitis, and acute renal failure. With normalization of the laboratory results, the eruptions and edema gradually resolved. DISCUSSION: Lamotrigine toxicity can lead to periorbital edema, rash, and multiorgan system abnormalities. This presentation has clinical and laboratory similarities with anticonvulsant hypersensitivity syndrome, which suggests that at some threshold concentration the amount of lamotrigine may overwhelm the body's ability to metabolize the drug, leading to a similar hypersensitivity reaction. Lamotrigine is a relatively new agent, and this report may provide useful insights on evaluating the clinical toxicology of this agent. CONCLUSIONS: Healthcare providers should be aware that lamotrigine overdose may present with multiorgan involvement, similar to anticonvulsant hypersensitivity syndrome.

Original languageEnglish (US)
Pages (from-to)557-559
Number of pages3
JournalAnnals of Pharmacotherapy
Volume33
Issue number5
DOIs
StatePublished - 1999

Keywords

  • Hypersensitivity
  • Lamotrigine

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Lamotrigine overdose presenting as anticonvulsant hypersensitivity syndrome'. Together they form a unique fingerprint.

Cite this